Tardive dyskinesia

ADAM Health 3 minute read November 4, 2019


TD; Tardive syndrome; Orofacial dyskinesia; Involuntary movement – tardive dyskinesia; Antipsychotic drugs – tardive dyskinesia; Neuroleptic drugs – tardive dyskinesia; Schizophrenia – tardive dyskinesia

Tardive dyskinesia (TD) is a disorder that involves involuntary movements. Tardive means delayed and dyskinesia means abnormal movement.


Causes

TD is a serious side effect that occurs when you take medicines called neuroleptics. These drugs are also called antipsychotics or major tranquilizers. They are used to treat mental problems.

TD often occurs when you take the drug for many months or years. In some cases, it occurs after you take them for as little as 6 weeks.

Medicines that most commonly cause this disorder are older antipsychotics, including:

  • Chlorpromazine
  • Fluphenazine
  • Haloperidol
  • Perphenazine
  • Prochlorperazine
  • Thioridazine
  • Trifluoperazine

Newer antipsychotics seem less likely to cause TD, but they are not entirely without risk.

Other drugs that can cause TD include:

  • Metoclopramide (treats stomach problem called gastroparesis)
  • Antidepressant drugs such as amitriptyline, fluoxetine, phenelzine, sertraline, trazodone
  • Antiparkinson drugs such as levodopa
  • Antiseizure drugs such as phenobarbital and phenytoin


Symptoms

Symptoms of TD include uncontrollable movements of the face and body such as:

  • Facial grimacing (commonly involving lower facial muscles)
  • Finger movement (piano playing movements)
  • Rocking or thrusting of the pelvis (duck-like gait)
  • Jaw swinging
  • Repetitive chewing
  • Rapid eye blinking
  • Tongue thrusting
  • Restlessness


Treatment

When TD is diagnosed, the health care provider will either have you stop the medicine slowly or switch to another one.

If TD is mild or moderate, various medicines may be tried. A dopamine-depleting medicine, tetrabenazine is most effective treatment for TD. Your provider can tell you more about these.

If TD is very severe, a procedure called deep brain stimulation DBS may be tried. DBS uses a device called a neurostimulator to deliver electrical signals to the areas of the brain that control movement.


Outlook (Prognosis)

If diagnosed early, TD may be reversed by stopping the medicine that caused the symptoms. Even if the medicine is stopped, the involuntary movements may become permanent, and in some cases, may become worse.

References

Aronson JK. Neuroleptic drugs. In: Aronson JK, ed. Meyler’s Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier B.V.; 2016:chap 53.

Freudenreich O, Flaherty AW. Patients with abnormal movements. In: Stern TA, Freudenreich O, Smith FA, Fricchione GL, Rosenbaum JF, eds. Massachusetts General Hospital Handbook of General Hospital Psychiatry. 7th ed. Philadelphia, PA: Elsevier; 2017:chap 21.

Freudenreich O, Goff DC, Henderson DC. Antipsychotic drugs. In: Stern TA, Fava M, Wilens TE, Rosenbaum JF, eds. Massachusetts General Hospital Comprehensive Clinical Psychiatry. 2nd ed. Philadelphia, PA: Elsevier; 2016:chap 42.

Lang AE. Other movement disorders. In: Goldman L, Schafer AI, eds. Goldman-Cecil Medicine. 25th ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 410.

DISCLAIMER The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Links to other sites are provided for information only -- they do not constitute endorsements of any other sites. Content provided by A.D.A.M and is prepared for the United States of America. Recommended treatments may not be applicable, available, or permissible in Canada or other jurisdictions. A.D.A.M. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC’s accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).